Irish Doctors, Meanwhile, Dispute Warnings About Bisphosphonate-Induced Osteonecrosis Of Jaw (BONJ) Being Linked To Fosamax
(Posted by Tom Lamb at DrugInjuryWatch.com)
In late June 2008 we learned about a new bone-related side effect that may be caused by long term use of the popular bisphosphonate Fosamax.
From a June 26, 2008 press release, "Some Patients Using Fosamax Over the Long-Term May Be at Risk for One Type of Fracture", issued by NewYork-Presbyterian/Weill Cornell Medical Center, we get this summary of the new Fosamax study and its results:
The preliminary study followed 70 patients, 25 of whom were taking alendronate (Fosamax) for an average of five years. Among those receiving the therapy, 19 patients (76 percent) presented with one type of femoral stress fracture (simple, transverse) that resulted from little or no trauma. By comparison, the fracture type was only evident in one patient (2 percent) not receiving the therapy.
This newest Fosamax study and its findings are reported by Drs. Dean G. Lorich and Joseph M. Lane of NewYork-Presbyterian Hospital/Weill Cornell Medical Center in the latest issue of the Journal of Orthopaedic Trauma.
This observation comes from Dr. Lorich, the study's senior author:
While bisphosphonates like Fosamax have been proven to successfully treat osteoporosis and other metabolic bone disease, we believe long-term use of these drugs may suppress the ability of bones to heal in some patients. As a consequence, patients with routine stress fractures are unable to properly heal, and minor damage can worsen until a serious fracture occurs.
And some practical guidance from Dr. Lane, the study's corresponding author:
While more research is necessary to confirm our results, physicians prescribing bisphosphonates for longer durations should monitor patients for indications of bone regeneration. In situations where a blood test reveals low bone turnover, a holiday from the bisphosphonates would be recommended until these markers return to an acceptable level.
Meanwhile, what seemed to be a generally accepted association between osteonecrosis of the jaw (ONJ) and oral bisphosponates like Fosamax is being contested by some Irish doctors.
A July 8, 2008 article, "Specialists play down risk of jaw condition", published by The Irish Times, reports about an editorial in the current issue of the Irish Medical Journalwhich asserts that the risk of developing bisphosphonate-induced osteonecrosis of the jaw (BONJ) as a side effect of taking bisphosphonates is "very small".
To start, the July 8 Irish Times article gives us this background information:
The Irish Medicines Board (IMB) issued a warning last January about the drug. "Osteonecrosis of the jaw continues to be reported as a suspected adverse drug reaction associated with bisphosphonates and the number of reports appear to be increasing, particularly for the most potent bisphosphonates," it said in a statement.
Next, the Irish newspaper article provides us with some points raised in this Irish Medical Journaleditorial about the ONJ - bisphosphonate link:
Dr John Carey, consultant rheumatologist at University Hospital Galway (UHG) and his colleagues say: "The weight of evidence from randomised control trials, and large observational studies with appropriate control groups does not support an increased risk of osteonecrosis of the jaw in persons treated with bisphosphonates for osteoporosis. This implies that there is either no increased risk, or if there is, it is likely very small."...
Dr Carey and his colleagues say doctors should reassure patients that the risk is small. "As with everything we do, risk should be put in perspective: the risk of developing the condition would seem to be much less than the lifetime risk of dying on a plane (1:5,000) . . ."
According to this Irish Times article, the various bisphosphonates available in Ireland are marketed under the brand names Fosamax, Osteomel, Bonefos, Didronel, Bonviva, Actonel, and Aclasta.
We will continue to watch for developments concerning the safety of Fosamax as well as other bisphosphonates, and report any significant findings.